Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News    Bored?

Author Topic: Severe heartburn from Zoloft?  (Read 451 times)

0 Members and 1 Guest are viewing this topic.

Offline Jessem166

  • Just Joined!
  • Posts: 2
  • Rec's: 0
  • Gender: Male
  • Personal text
    • Poke This Member
Severe heartburn from Zoloft?
« on: May 08, 2014, 05:59:08 PM »
So, I was just curious if somebody could help me with a scary situation I had last night. To start off I am a 25 year old male with a clinical history of depression and anxiety. I've had experience with a couple different medications but over the past couple months I have been on Sertraline HCL (Zoloft) 25MG. It has been great at treating my anxiety and depression. I can actually function and all those odd physical symptoms have slowly disappeared since I have been on it.

With the exception of 1 problem. Heartburn. Last Night, I took my zoloft before I fell asleep. I awoke about half an hour later with such severe heartburn and acid reflux that I felt like vomiting. It was the most severe reflux I have ever felt in my life, it kept me awake all night. I got a few hours of sleep but I am still exhausted. I checked my blood pressure and it was very high, my theory behind that is anxiety kicked in from the heartburn and put my blood pressure and heart rate through the roof. I couldn't get anything to work to make it go away either. It was soo bad that I disregarded the directions for Zantac 150 and had to take 2 pills within 3 hours cause 1 pill was doing nothing. I have noticed heartburn has been a lot worse... probably since I started the medication.

Any experience or similar stories like this would be greatly appreciated cause it is scary me. Last night I was 100% positive it was heartburn but I was also nervous I may fall over dead. But much like anybody else who has suffered anxiety in the past, I have had several tests within the past couple years and my heart has checked out good..
Bookmark and Share

Offline insights

  • Hero Member
  • *****
  • Posts: 4296
  • Country: au
  • Rec's: 100
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Severe heartburn from Zoloft?
« Reply #1 on: May 08, 2014, 08:32:08 PM »
over the past couple months I have been on Sertraline HCL (Zoloft) 25MG.

Welcome to Anxiety Zone,

Are there any plans to increase the dose? For most 25mg/day is a sub therapeutic dose.

Quote
With the exception of 1 problem. Heartburn. Last Night, I took my zoloft before I fell asleep. I awoke about half an hour later with such severe heartburn and acid reflux that I felt like vomiting. It was the most severe reflux I have ever felt in my life, it kept me awake all night.

Antidepressants can have a much bigger affect on the gut than the brain. It has its own nervous system (see also) rich in serotonin receptors and makes and uses about 95% of the body's serotonin, compared to less than 2% for the brain. Sertraline seems to have a bigger impact on the GI tract than the other SSRIs.

Usually these side-effects diminish after a few weeks, but may linger for some, especially if there are preexisting problems. They may also return whenever antidepressant doses are increased. If this does persist then discuss it with your doctor.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline bababel

  • Sr. Member
  • ****
  • Posts: 324
  • Rec's: 1
    • Poke This Member
Re: Severe heartburn from Zoloft?
« Reply #2 on: May 08, 2014, 10:32:40 PM »
When I first started sertraline a few months ago, I too got very bad acid reflux at night. This side effect disappeared after a couple of weeks for me though. If you like taking the zoloft because it is working so well, consider talking to your doctor about a medication that will help you with your reflux. Best of luck!
Bookmark and Share

Offline bluerose

  • Full Member
  • ***
  • Posts: 183
  • Country: us
  • Rec's: 5
  • Gender: Female
  • Mood: Indescribable
    Indescribable
  • Personal text
    • Poke This Member
Re: Severe heartburn from Zoloft?
« Reply #3 on: May 09, 2014, 04:09:19 AM »
I first tried antidepressants when I was 25 (tricyclics) and no heartburn.  But by the time I was 29 or 30 tricyclics gave me raging heartburn.  So did the MAOI antidepressants.  This is before prilosec and I was eating tums like candy with little relief.  The SSRI's also gave me raging heartburn.  It didn't interfere with my sleep but all my waking hours I felt like fire was coming up from my stomach into my throat.  My parents both had digestive problems and they weren't on antidepressants so I'm probably predisposed.  Well I need to be on an SSRI or my obsessive compulsive disorder goes haywire and over the years when I wasn't on adequate treatment I went for quite a few stays in the psych unit.  So since about 1998 I've been on one proton pump inhibitor or another (prilosec, protonix, etc.).  I know you're not supposed to be on these long term but there's really no other option for me.  Hopefully your heartburn will subside and you won't have to go my route.  But I definitely can relate.
Bookmark and Share
You wanted justice, but there was none, only love.

Offline insights

  • Hero Member
  • *****
  • Posts: 4296
  • Country: au
  • Rec's: 100
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Severe heartburn from Zoloft?
« Reply #4 on: May 09, 2014, 04:58:52 AM »
I first tried antidepressants when I was 25 (tricyclics) and no heartburn.  But by the time I was 29 or 30 tricyclics gave me raging heartburn.

In theory low serotonergic TCAs like nortriptyline and doxepin shouldn't so may be worth considering.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline Jessem166

  • Just Joined!
  • Posts: 2
  • Rec's: 0
  • Gender: Male
  • Personal text
    • Poke This Member
Re: Severe heartburn from Zoloft?
« Reply #5 on: May 09, 2014, 01:17:37 PM »
Thanks for the responses guys. I like the Zoloft thus far. Besides these weird digestive issues it gets me. My doctor suggests taking it before bed as it can make me drowsy, but I decide to take it a couple hours before bed. If I take it just before hand, I wake up half an hour later feeling like my throat and chest are being torn apart by acid. It's awful. Glad to see I am not the only one experiencing this strange issue. If it keeps up I'll probably have to find a prescription Acid Reducer to help battle the heartburn. Also no, right now there seems to be no plans to increase the dosage. I started at 25mg he just said if I keep having issues with anxiety and depression take 2 pills a day instead of 1.
Bookmark and Share

Online MobileChucko

  • Try? Try not! There is no try...
  • Global Moderator
  • Hero Member
  • *****
  • Posts: 814
  • Country: us
  • Rec's: 23
  • Gender: Male
  • Mood: Curious
    Curious
  • Personal text
    • Poke This Member
Re: Severe heartburn from Zoloft?
« Reply #6 on: May 09, 2014, 02:01:16 PM »
Hi Jessem...  Welcome to Anxiety Zone.  My name is Chuck, and I am one of the Global Moderators here on the site.

I thought that it was best to point out to you that 25 mg of Zoloft is considered a sub-therapeutic dose, and not really effective to treat anxiety and/or depressive disorders.  Quite honestly, there are a lot of doctors out there that don't really understand just how anti-depressants work.  They don't have anything to do with changing your brain's chemistry.  What they do is to encourage the growth of new brain cells and their connections, in the hippocampus region of the brain.  Brain cells in this area can become damaged or destroyed be stress chemicals such as cortisol.  That is why anti-depressants take so long to work.  It takes time to grow new brain cells.

I see a psychiatrist for my mental health need.  Psychiatrists are medical doctors, and they specialize in anxiety and depressive disorders.  They are the experts in anti-depressant therapy, and mine prescribes all of my anti-depressant medication.

You might want to consider seeing a psychiatrist, or at least discussing this matter with your current physician.

Again, welcome to Anxiety Zone, Jessem.  The very best to you!...  Chuck :grinning-smiley-003:
Bookmark and Share

Tags:
 

Related Topics

  Subject / Started by Replies Last post
10 Replies
3049 Views
Last post January 23, 2012, 12:55:37 AM
by LindaRK
7 Replies
5950 Views
Last post November 08, 2013, 12:23:13 AM
by insights
5 Replies
685 Views
Last post January 12, 2014, 02:16:11 AM
by nobody
2 Replies
143 Views
Last post April 09, 2014, 09:53:25 PM
by Blueberry
3 Replies
159 Views
Last post August 02, 2014, 09:34:15 AM
by anxiouskathie

anything